Xanax (Alprazolam) Addiction, Overdose & Treatment
Xanax (alprazolam) is a benzodiazepine medication prescribed to treat anxiety and panic disorders. Like other benzodiazepines, Xanax can result in physiological dependence and misuse can lead to addiction.
It’s also possible to experience a drug overdose while taking Xanax, especially if you mix it with alcohol, opioids, or other drugs.1,2
This article will help you understand the risk of overdose associated with Xanax use and misuse, what to do if someone overdoses while taking Xanax, and how to find Xanax addiction treatment.
Xanax (Alprazolam) Overdose Risks
Xanax can be helpful for reducing anxiety and panic attacks in people with panic disorder, but using benzodiazepines like Xanax also exposes people to the risks of misuse, which can lead to addiction and overdose.1
Isolated benzodiazepine overdose fatalities are uncommon, and most fatal benzo overdoses involve the use of benzos like Xanax in combination with other substances that can cause respiratory depression, such as opioids or alcohol.1
This combination can result in slowed or stopped breathing, which can cause hypoxia, or a decrease in the amount of oxygen that reaches the brain.3
Hypoxia can result in coma, permanent brain damage, and death.3
A study of benzodiazepine-involved overdoses in 38 states revealed that, from April–June 2019 to April–June 2020, overdose deaths involving benzos increased a staggering 519.6%.
The same study reports that during January–June 2020, 92.7% of benzodiazepine-involved deaths also involved opioids, and 66.7% involved illicitly manufactured fentanyl.4
Signs of Xanax Overdose
People who are experiencing an overdose on benzodiazepines like Xanax, without the involvement of other substances, display signs or symptoms of oversedation, including:1
- Extreme sleepiness or drowsiness.
- Impaired coordination.
- Diminished reflexes.
An isolated Xanax overdose is rarely fatal. Many people who have taken too much of a benzodiazepine are still arousable, able to speak, and give a reliable account of what happened.1,2
Additional overdose symptoms, particularly those of respiratory depression (slowed or stopped breathing, loss of consciousness, bluish or purple fingernails or lips, etc.) suggest Xanax was used with other substances that can suppress breathing, like opioids or alcohol.2
What to Do in Case of a Xanax Overdose
A drug overdose is a medical emergency. People who are overdosing require prompt medical attention.
If you suspect someone is overdosing, follow these steps:5
- Call 911 right away.
- Administer Narcan if available.
- Place the person on their side, to prevent choking.
- Try to keep them awake and breathing.
- Remain with the person until help arrives.
How Much Xanax Is Too Much?
There is no exact amount of Xanax that it takes to overdose. Many factors can influence overdose, including dosage, tolerance, weight, age, other substances used, and genetics.2
Dangers of Mixing Xanax & Other Substances
Mixing Xanax with other substances increases the risk of adverse or unpredictable effects, including overdose.
Benzodiazepines like Xanax combined with substances that cause respiratory depression, like opioids or alcohol, are particularly risky and can result in a fatal overdose.1
Taking more than one substance at a time or within a short time of each other is known as polysubstance use.5
Benzos are most commonly misused in combination with opioids and alcohol, but are also misused with other substances like cocaine.
Each combination carries its own set of risks and may increase the likelihood of unwanted effects and medical complications, which are further explained below.7,8
Xanax and Alcohol
Although people commonly use alcohol and Xanax together, this is a dangerous practice because both substances are central nervous system (CNS) depressants.
Mixing alcohol and Xanax can increase the risk of overdose, suppressed breathing, brain damage, and serious damage to other organs.5,7
Xanax and Opioids
Using opioids and Xanax at the same time or within a short time of each other is very dangerous.
People who use opioids and benzodiazepines concurrently are at higher risk of visiting the emergency department, being admitted to a hospital for a drug-related emergency, and dying of drug overdose.9
Combining benzos like Xanax with heroin or other opioids increases the risk of overdose because both drugs cause sedation and suppress breathing, which can lead to brain damage and death.5
Despite the risk, people are sometimes prescribed opioids and benzodiazepines, although the CDC urges particular caution from doctors, asking them to weigh the benefits and risks carefully.9
A North Carolina study found that people who were prescribed benzos and opioids together had a 10 times greater risk of overdose than people who were only prescribed opioids.9
Treatment Options for Xanax Addiction
If you or a loved one has lost control of their Xanax use, professional addiction treatment can help.
Medical detox can help manage acute withdrawal symptoms and minimize the risk of medical complications, such as seizures.12
At Sunrise House, our medical detox program also helps patients prepare for more comprehensive rehab, which can address the underlying issues, thoughts, and behaviors that drive addiction.12
Start the path to recovery today by calling our free, confidential helpline at to speak with one of our admissions navigators about your treatment options.
You can also easily and quickly verify your insurance coverage by filling out this .
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.